Board index Botanical Medicine Medicinal Herbs Goat Head

Goat Head

General discussion of medicinal plants and their use.

Post Thu Jan 01, 2015 9:38 pm
IdahoHerbalist User avatar
Site Admin

Posts: 1087
One of the herbs that were a surprise for us last year was the discovery that Goat Head, otherwise known as PUNCTURE VINE was medicinal. :scared: Patrick's wife took a LOT of convincing on that one, but she still pulls it at will. :blush:

It is listed in Moore's Medicinal Plants of the Desert and Canyon West.

He indicates that it is effective in treating elevated blood fats including cholesterol. 1/2 to 1 teaspoon of the ground seed. Also useful in treatment of hypertension by effecting a slower, stronger and more defined heart beat.

Contraindicated for kidney, liver and more serious heart conditions.

If small doses don't do it, try something else.

Post Fri Jan 02, 2015 7:28 am
Fey

Posts: 179
Around here we have Emix australis that most people call Bullhead and some call Goathead. You're talking about Tribulus terrestris though, aren't you? I grew that years ago and then wiped it off my list of herbs. It gives many men heart arrhythmia as a withdrawal symptom and I've known two people who have gotten severe headaches and nausea where they haven't eaten for days. Apparently the headaches are caused by brain swelling which Tribulus has as a side-effect in some people. I'll have to look it up in my books to reference that information.
Yucky herb. I'm with Patrick's wife on this one....pull the little suckers out.

Post Fri Jan 02, 2015 7:47 am
Fey

Posts: 179
Just looked it up in the Royal Horticultural Society new Encyclopedia of herbs and their uses by Deni Bown. It can cause liver damage, swelling of the head and photosensitization in livestock. I still have to find the reference where it states the same for people. The hydrocephalus in particular was concerning because they didn't just have a headache...they were horribly sick with it, with even their eyesight blurring and vertigo. I suppose the leaves are still good to eat.

Post Fri Jan 02, 2015 8:19 am
Fey

Posts: 179
One of the active ingredients, Tribulus fruit -- or Tribulus terrestris -- contains saponins, a potentially toxic substance if you take it in high doses. However, the most common side effect from ingestion of Tribulus terrestris is gynecomastia, which is the enlargement of male breast tissue. According to a study published in the October 2004 issue of "Breast," gynecomastia is one of the most common benign breast conditions in men and is often caused by an imbalance of sex hormones due to drug use. The incidence of gynecomastia has increased with the use of anabolic steroids, but the study reports that one case of gynecomastia occurred after the individual took a supplement with Tribulus terrestris.

Allergic Reaction
Levodopa, or L-dopa, is a chemical found in Tribulus Synergy. According to Drugs.com, L-dopa may cause an allergic reaction that includes breathing difficulties consisting of tightening or closing of the throat; swelling of the lips, tongue or face; and hives, which often includes an itchy rash.

Vomiting and Diarrhea
The most common side effects of levodopa are nausea, vomiting and decreased appetite, according to HolisticOnline.com. Diarrhea is another possible side effect of L-dopa, as noted by Drugs.com.

Emotional Changes
Because L-dopa affects brain chemistry -- most notably the neurotransmitter dopamine -- emotional side effects may occur with the use of Tribulus Synergy. These include hallucinations, delusions, hypersexuality, confusion, nightmares, depression or suicidal thoughts.

Other Side Effects
Other side effects that may occur when taking Tribulus Synergy include seizures, hand tremors, low blood pressure, vision changes, dry mouth, dizziness, drowsiness, insomnia and irregular heartbeat.
http://www.livestrong.com/article/27968 ... s-synergy/

There seems to be a lot of people who think it's great, but just as many people who experience serious side effects. The people I knew were taking the recommended dosage. I was scared for them. It took almost a week for them to get back to normal after stopping the supplement. After witnessing their reactions, I just thought it wasn't worth it.

Post Sun Jan 04, 2015 4:14 am
Doc Jones User avatar
Site Admin

Posts: 964
Tribulus terrestris has a pretty narrow margin of safety and needs to be used with caution (or not at all). It's one of those plants where if a little doesn't do the trick, you don't try a little more, you try something else.

It is effective for some specific types of high blood pressure issues but I would guess that the pharmaceuticals for those problems would be safer. It ain't the apocalypse yet! When the apocalypse comes we'll be using it more I'd guess.

It's also good for lowering cholesterol but, again, there are safer choices. Besides, it ain't the cholesterol that's killing people, it's the insulin from eating so many refined carbs...but that's another thread.

It's good for some male fertility issues (low sperm counts etc...) but again, should probably only be used by an experienced herbalist who's monitoring the dose carefully and watching closely for side effects. Ginseng would probably be a better choice for most male fertility stuff.

I've heard that athletes and body builders in Eastern Europe use is a lot as a sort of a botanical "anabolic steroid" to increase muscle mass. I haven't researched it to see if that would be true or if it's just folk/tradition. Probably a bad idea even if it does work.

Doc

Post Sun Jan 04, 2015 9:02 am
Fey

Posts: 179
Doc Jones wrote:
Besides, it ain't the cholesterol that's killing people, it's the insulin from eating so many refined carbs...but that's another thread.

Doc



There really SHOULD be a thread on this. It's so horribly sad the amount of people taking anti cholesterol drugs while cutting back on things like eggs (that has a good deal of lecithin to emulsify a good amount of cholesterol). How many people on these drugs end up with secondary diseases?

Post Sun Jan 04, 2015 2:58 pm
IdahoHerbalist User avatar
Site Admin

Posts: 1087
Fey wrote:
How many people on these drugs end up with secondary diseases?

ALL of them!

Blood pressure is another scam that the medical industry pulls on us as well.

Instead of focusing on PROPER nutrition and diet they foist an upside down food pyramid on us to keep INDUSTRY happy and healthy.

Post Sun Jan 04, 2015 9:52 pm
Fey

Posts: 179
We were talking to a friend the other day that was telling us of all the medications she was taking. Countless...endless...always changing....not working....bad reaction....tried another....

We tell people .......of all the "weeds" and flowers we put in our salad.


Return to Medicinal Herbs

cron